Hyperthyroidism drugs making me worse

I was diagnosed in October with no other symptoms than heart palpitations for which I have been prescribed beta blockers. These worked immediately, the blood tests I had showed hyperthyroidism and I was prescribed medication. The medication made me feel a million times worse. My joints hurt, I was sick and the next blood test showed that my liver was struggling. My FT4 is 31.38 with normal range of 12-22 so I don't think it's very high. My T3 is 4.13 (normal 1.30-3.10) and my FT3 is 13.75 (Normal 3.10-6.80) I have stopped taking the thyroid medication as it made me so ill. I am still have no symptoms of hyperthyroidism and don't think my levels seem too high. Does anyone know if my levels are high please? I feel absolutely fine off the medication and do not want to take it if it's not really necessary

11 Replies

oldestnewest
  • Well yes your results are high. Your ft3, the active hormone is almost double the top of the range. Hyperthyroidism can cause long term irreversible damage to the heart and also high blood pressure which predispose to stroke and kidney disease. It can also lead to osteoporosis as bone gets broken down and the calcium and phosphorus excreted rather than remodelled into new bone. Beta blockers only slow your heart down but do not protect from long term damage. Have you tried just one drug or do you react to all of them? You need to discuss this further with your doctor in order to fully understand the risks.

  • Do you have more results? What is your TSH with these fT3, fT4 results? The TSH result is needed to see if you have a form of hormone resistance. Have they scanned or examined your thyroid?

  • my TSH is 0.005. I have a small nodule on my thyroid

  • Were you tested for thyroid antibodies - your overactive thyroid could be Graves Disease. You need to post all of your results.

    What was your TSH like? Looking back at my test results when I was first diagnosed I was extremely hyper and your FT4 is higher than mine was at that time. I imagine your TSH could well be very low.

    I had heart palpitations for a very long time - I'd say the palpitations were my first noticeable symptom - the rest came later until eventually I became so ill I had to go and see a doctor - well I had seen doctors several times and been treated like a hypochondriac- but eventually I was so ill I saw a better doctor who couldn't miss what was wrong and I was taking carbimazole and fixed up with a consultant two days after I saw my GP.

    If you've been diagnosed as hyper and given beta blockers (I wasn't because I have asthma) plus carbimazole or another antithyroid drug then I would go back and discuss it with your doctor rather than just stop taking the medication.

    What did your doctor say about the liver damage? Was he concerned? Does he know you have stopped taking your medication?

    Without medication of some sort, as cjrsquared says you are very likely to have severe problems at some point in the future. I know for sure that an overactive thyroid is something you can't just ignore.

  • My T4 is normal 145.40 (66.00-181.00)

  • Problem is I am currently posted in Beijing so my dr can speak English but not as her first language. I was on tapazale 40mg per day and she says my liver damage is bad but thyroid comes first. Every time I take a tapazole I am sick within 30 minutes so they gave me tablets to stop me throwing up. Then they gave me tablets to help my liver. I was on more and more tablets with more side effects and so I have gone back to just the beta blockers and I feel fine. I have no other symptoms at all.

  • Spaggy,

    You need some form of anti-thyroid drug to regulate your thyroid and bring down FT4 and FT3 levels. If you can't tolerate Tapazole ask for an alternative brand or Propylthiouracil (PTU) which is a second line alternative because it sometimes increases liver enzymes.

  • Can see exactly why you don't want to take a pill to fix the problems caused by other pills.

    Your TSH is really low and I'm afraid I don't know anything about nodules - I didn't have any. Hopefully someone who knows more about them will be able to help there.

    Has your doctor tested your ferritin, folates, vitamins B12 and D? You want them all to be near the top of their ranges to help your thyroid.

    When I started on antithyroid meds the pharmacist came out from the back shop to tell me to take them with vitamin C so I always took my carbimazole with 1000mcg slow release vitamin C with zinc. Don't know whether that helped or not.

    Interesting about magnesium. I tested for that recently and my magnesium levels were very good, I haven't ever supplemented but eat a diet that is rich in magnesium and I like a nice soak in magnesium flakes, so hopefully you can boost your magnesium through your diet.

    Hope you get sorted out soon, I wouldn't like to be making your liver / thyroid - which is most important decision.

  • Magnesium, for heart palpitations AND your thyroid!! Please come off the drugs if they are making you ill!!!

    'The thyroid cannot function without magnesium. Here is a list of very important functions of magnesium and how it relates to your thyroid gland health.

    Magnesium is responsible for converting the inactive T4 thyroid hormone into the active form of T3. This is extremely important because the metabolism of your body cells are enhanced by T3, not inactive T4.

    Magnesium deficiency is related to goiter, or an enlarged thyroid gland. Another important nutrient in preventing goiter is iodine, but magnesium is right there helping too.

    Magnesium helps you to make more T4 in the thyroid gland. Without magnesium, many of the thyroid enzymes that make thyroid hormone simply could not function.'

    nutritionalmagnesium.org/th...

  • Dottie2011,

    You have misunderstood. Spaggy is hyperthyroid not hypothyroid. S/he needs to reduce FT4 and FT3 not increase them.

  • Your blood tests indicate hyperthyroidism. It is important that you are treated appropriately as soon as possible so that you have a better recovery.

You may also like...